|Newly positive and overwhelmed
Jun 10, 2007
Hi Dr. Frascino,
I'm a 26 year old male living in LA and I just recieved my first lab results two days ago. CD4: 351/ 35%. VL: 40K
I just found out a month I was positive and was severly ill with an acute infection sept 2006. Anyway, my anxiety has sky-rocketing and I have a mild depression(been taking St. John's Wort).
1) My next lab is in 3 weeks as my doctor at AHF(LA) advised me to keep coming in to get blood tests to see where the T cells plateau or go because I just tested positive. SO my question is this:
Can I become ill(opp. infection or anything) with a CD4 count in the 300s? All these people commenting on their fatigue is scaring me, but I feel great! I'm constantly exercising and I'm a dancer who smokes a pack a day! (whoops)
2) What's more accurate the % of T cell or the actual CD4 count?
Anyway, people mention having symptoms of the virus itself on here and the thought of having these symptoms for the rest of my life is overwhelming. Do you know anyone who is poz who never has symptoms or side effects of meds and is just doing dandy?
Response from Dr. Frascino
Hello "doing dandy dancer,"
Sorry to hear about your recent diagnosis, but I'm delighted you continue to feel great! The main reason you see so many folks commenting about fatigue here is that this forum is devoted to that topic! Silly boy! HIV-associated fatigue is common and often multifactorial in nature. However, it is not universal.
To directly answer your questions:
1. Yes, it's possible for some opportunistic illnesses to present with a CD4 count in the 300s Kaposi sarcoma, for example. However, most opportunistic illnesses occur when the CD4 count falls below 200 (PCP, for example). As the counts decline further (into the 50 range), the frequency of other OIs (CMV, MAC) increases.
2. CD4 percentages are less variable than absolute CD4 counts.
3. Many HIVers are essentially asymptomatic. Remember 25% of the estimated one million HIV-positive Americans have absolutely no idea they have the virus! Some folks on potent antiretroviral meds are also completely asymptomatic. Although in my experience, these represent a minority. However, even those of us who have been taking meds for well over a decade and have experienced a variety of significant drug toxicities and side effects can still feel like we are doing just dandy to be here!
Finally, stop smoking! Smoking with or without HIV will ultimately put a premature end to your feeling dandy, dancing, and your life. Cigarettes also increase the risk of HIV-related complications, thereby decreasing your chances of staying footloose and fancy free (or foot free and fancy loose for that matter).
One other preliminary note of caution: St. John's Wort speeds up the processing of some drugs, including HIV drugs called protease inhibitors. You should not use St. John's Wort if you do begin antirretroviral therapy.
Your take on two herbal supplements
- Burning Red Spots After Giving Oral Sex What Are The Chances Of HIV
- Fatigue After Breast Sucking Worried I Have HIV
- Loose Stool After Sex With Stripper Condom Broke Sign Of HIV AIDS
- Vaginal Discharge After Touching Penis Worried I Have HIV
- Vaginal Discharge After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Can I Get Genital Herpes If I Used A Condom?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.